Kentucky, 2016

Lightning Strike in Kentucky, December 18, 2016

December 18, 2016 · NWS LMK · 1 event in 1 county or zone

A horse barn at the Mercury Equine Center in Lexington caught fire due to a lightning strike shortly after midnight Sunday December 19. The fire resulted in the loss of 23 thoroughbred horses and a total loss for the barn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A horse barn at the Mercury Equine Center in Lexington caught fire due to a lightning strike shortly after midnight Sunday December 19. The fire resulted in the loss of 23 thoroughbred horses and a total loss for the barn. An initial estimate put the loss of the facility and racing horses at over $2 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 18, 12:58 AM EST, 17 minutes earlier.

Area forecast discussion, Dec 18, 12:58 AM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1258 AM EST Sun Dec 18 2016

...Updated Aviation Discussion...

...Forecast Update...
Issued at 1005 PM EST Sat Dec 17 2016

Did a quick update to remove the Tornado Watch from the rest of our
area.  Still will have some thunder over the eastern third of the
forecast area over the next few hours.  As stated previously, the
main concern is heavy rainfall across southern Indiana and northern
Kentucky.  Quite a bit of ponding of water on area roadways.  The
typical poor drainage areas may have some issues over the next few
hours.  The heavy rainfall will continue to press eastward over the
course of the night.

Shifting gears to the overnight period, low-level cold air continues
to ooze in from the northwest.  Freezing line working across Dubois
county and into the Evansville area.  Precipitation in this area is
still ongoing and a mix of freezing rain and sleet is expected
across our far NW southern Indiana counties over the next few hours.
This will lead to slick road conditions developing in this area in
the next 1-2 hours.  As the low-level cold air pushes south and
east, it will undercut the post frontal precipitation resulting a
wintry mix developing from NW to SE across KY overnight.  This
wintry mix combined with surface temperatures falling into the mid-
upper 20s will set the stage for hazardous travel later tonight.

The Winter Weather Advisory continues across the region for late
tonight and early Sunday. We did expand it to include the Lake
Cumberland area for later tonight and Sunday morning.  While wintry
precipitation down in that area will develop later, slick road
conditions are expected tomorrow morning which necessitates the
advisory.  In general, hazardous road conditions are expected across
much of the region late tonight and early Sunday.

Issued at 907 PM EST Sat Dec 17 2016

Have been trimming counties off the Tornado Watch from NW to SE.  So
far, have been able to clear about a 1/3 to 1/2 of the
watch...mainly NW of a line from Frankfort down to Albany.
Convective line continues to head east.  However, instability is
decreasing as the night wears on.

In the near term, focus has shifted to heavy rainfall across
southern Indiana and portions of far northern KY.  Observations and
KY Mesonet obs show 1-2 inches of rainfall has fallen across
southern Indiana and in KY along the Ohio River.  Some localized
flooding will be possible in counties along the Ohio River as runoff
continues to increase.

Strong cold advection continues to work in from the northwest.  32
degree line is pushing through Dubois county and upstream reports
show some minor icing already developing in areas back toward the
Wabash River.  Conditions across our far NW counties will continue
to deteriorate in the coming hours as temperatures fall below
freezing.  Trailing precipitation overriding the cold air will
result in sleet and freezing rain.  This wintry mix will move
further southeast across southern Indiana later this evening and
into the overnight hours.  Short term high res models continue to
slow down the cold air seeping in from the NW.  We do not believe
they are capturing the depth and placement, thus we're not delaying
the arrival into KY at this time.  Current thinking is that we'll
see the freezing line approach the I-65 corridor in the 1-2 AM time
frame and then pushing through the rest of the region overnight.
This will result in a transition of precipitation to a wintry mix
along with pavement and other surface areas freezing up.  In
general, travel will be going downhill overnight.

Will likely be expanding the Winter Weather Advisory to cover the
remainder of the region in the next update.

Issued at 555 PM EST Sat Dec 17 2016

Temperatures have fallen quickly behind the front in southern IN
with HNB already down into the upper 30s. The freezing temperatures
are expected to start to move in around 10-12 EDT. As far as the
severe threat is concerned, the storms along the Ohio River have
come down in intensity over the last hour. However, some gusty winds
will still be possible with them. There is still a concern for
severe weather across south central KY as a shortwave approaches
from the southwest. Will be closely watching the storms coming both
from west central KY as well as ones coming out of central TN ahead
of the front.

.Short Term (Now through Sunday Night)...
Issued at 257 PM EST Sat Dec 17 2016

...Severe Weather Chance This Afternoon and Evening...
...Wintry Mix Tonight With Some Slick Spots Forming...

Temperatures have warmed up into the 60s across the region this
afternoon with dewpoints in the upper 50s to lower 60s. Warm and
humid air will continue to advect into the region this afternoon. In
addition, we are seeing some breaks in the clouds which is aiding in
destabilization. A line of storms has already developed along the
Ohio River. Winds aloft remain very strong this afternoon and 0-1
shear is in the 40 knot range with SRH around 200 m2/s2. Some severe
storms will certainly be possible this afternoon in this
environment. Damaging winds will be the main threat but an isolated
tornado cannot be completely ruled out. The severe storm threat
should diminish as we go into the evening hours.

Rain will continue late this evening and we should see some
enhancement as a shortwave rides northeast in the flow aloft. The
cold front approaching from the northwest will begin to enter into
southern IN by around 23Z. It should be along the Ohio River by 01-
02Z, along a Bowling Green to Frankfort line by 05-06Z and through
east central KY by 09-10Z. Temperatures will begin to fall rapidly
behind the front. The warm nose aloft will mean that rain will
initially transition to freezing rain as the surface cold air spills
in. As the column becomes colder, some sleet and possibly a bit of
snow will mix in. One concern for tonight will be the possibility of
a flash freeze as there will be a lot of moisture on the roads and
temperatures will drop quickly. In addition to this, we could see
some ice accumulation up to around a tenth of an inch on elevated
surfaces. Some very slight snow or sleet accumulations are not out
of the question either, but are not the main concern.

Will keep the Winter Weather Advisory as is for now. The transition
across far east central KY to the wintry mix will come as the
precipitation is moving out. Some very light accumulations will be
possible in the Lake Cumberland region, but think the impact there
will be minimal, so have opted not to extend the Winter Weather
Advisory at this time. In addition, confidence in impacts is lower
along a Madison to Nicholas county line, but do not want to drop the
headline.

The precipitation will move out quickly by mid morning Sunday. High
temperatures will be mainly in the 20s Sunday so any slick spots
that develop will be slow to improve. Temperatures will drop
drastically on Sunday night. Lows will range from the single digits
in southern IN to the upper teens in east central Ky. Wind chill
values will range from around 10 to near or just below zero.

.Long Term (Monday through Saturday)...
Issued at 257 PM EST Sat Dec 17 2016

High pressure will build in for the beginning of the long term. A
slow warming trend will begin with high temperatures back in the 40s
by mid week. Expect dry weather through Wednesday. Another system
could bring a chance of rain showers Wednesday night to
Thursday.There could possibly be a brief wintry mix with this as
well. Looks like east central KY would have the best chance for
precipitation then, but it does not look like a significant system
at this time. Thereafter, we should see dry weather again for the
end of the week.

&&

.Aviation (06Z TAF Update)...
Issued at 1250 AM EST Sat Dec 17 2016

Thunderstorms and heavy rain continue to push through central
Kentucky along and just behind an arctic cold front that has now
passed through all TAF sites.  The bulk of the precipitation will
end before temperatures fall below freezing, but there will be some
light ZR and IP possible for 2-3 hours before the precip ends
completely.  IFR cigs will persist at both LEX and BWG until after
sunrise.  SDF has managed to only go FEW-SCT below 010, but are
surrounded by BKN-OVC at 007-008, so am hesitant to raise them until
after precip shield is well east.

Low MVFR cigs should linger past 18Z when some improvement expected.

Northwest winds behind the front will gust to 20-25kts before
dropping off around 15-17Z.

&&

.LMK Watches/Warnings/Advisories...
KY...Winter Weather Advisory until 11 AM CST Sunday for KYZ023-026.

     Winter Weather Advisory from 4 AM EST /3 AM CST/ early this
     morning to noon EST /11 AM CST/ today for KYZ036-037-
     039>043-046>049-054>057-064>067-073>078-081-082.

     Winter Weather Advisory until noon EST /11 AM CST/ today for
     KYZ024-025-027>035-038-045-053-061>063-070>072.

IN...Winter Weather Advisory until noon EST /11 AM CST/ today for
     INZ076>079-083-084-089.

     Winter Weather Advisory until noon EST today for INZ090>092.

&&

Update.........MJ
Short Term.....EER
Long Term......EER
Aviation.......JBS
Hazardous weather outlook, Dec 17, 10:10 PM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1010 PM EST SAT DEC 17 2016

INZ090>092-KYZ024-025-027>035-038-045-053-061>063-070>072-190315-
HARRISON-FLOYD-CLARK-BRECKINRIDGE-MEADE-GRAYSON-HARDIN-BULLITT-
JEFFERSON-OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-NELSON-LARUE-
BUTLER-EDMONSON-HART-LOGAN-WARREN-SIMPSON-
INCLUDING THE CITIES OF...CORYDON...NEW ALBANY...JEFFERSONVILLE...
HARDINSBURG...BRANDENBURG...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...TAYLORSVILLE...BARDSTOWN...
HODGENVILLE...MORGANTOWN...BROWNSVILLE...HORSE CAVE...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...PROVIDENCE
1010 PM EST SAT DEC 17 2016 /910 PM CST SAT DEC 17 2016/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST /11 AM CST/
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

RAIN WILL CONTINUE ACROSS THE REGION THIS EVENING AND INTO THE
EARLY MORNING HOURS. A TRANSITION OVER TO A WINTRY MIX OF
FREEZING RAIN AND SLEET IS EXPECTED TO OCCUR OVERNIGHT. SOME LIGHT
ICE ACCUMULATIONS ARE EXPECTED AND HAZARDOUS TRAVEL IS EXPECTED TO
DEVELOP IN THE REGION OVERNIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT. PLEASE REFER
TO THE ADVISORY PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SLICK CONDITIONS COULD REMAIN THROUGH THE MORNING ON SUNDAY AS
TEMPERATURES FALL SLOWLY THROUGH THE 20S INTO THE TEENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS ROAD CONDITIONS AND
PRECIPITATION AMOUNTS SUNDAY MORNING.

KYZ036-037-039>043-046>049-054>057-064>067-073>078-081-082-190315-
SCOTT-HARRISON-ANDERSON-WOODFORD-FAYETTE-BOURBON-NICHOLAS-WASHINGTON-
MERCER-JESSAMINE-CLARK-MARION-BOYLE-GARRARD-MADISON-GREEN-TAYLOR-
CASEY-LINCOLN-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-CUMBERLAND-
CLINTON-
INCLUDING THE CITIES OF...GEORGETOWN...CYNTHIANA...LAWRENCEBURG...
VERSAILLES...LEXINGTON...PARIS...CARLISLE...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...LEBANON...DANVILLE...
LANCASTER...RICHMOND...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...
COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1010 PM EST SAT DEC 17 2016 /910 PM CST SAT DEC 17 2016/

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM EST /3 AM CST/ TO
NOON EST /11 AM CST/ SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

RAIN WILL CONTINUE ACROSS THE REGION THIS EVENING AND INTO THE
EARLY MORNING HOURS. A TRANSITION OVER TO A WINTRY MIX OF
FREEZING RAIN AND SLEET IS EXPECTED TO OCCUR OVERNIGHT. SOME LIGHT
ICE ACCUMULATIONS ARE EXPECTED AND HAZARDOUS TRAVEL IS EXPECTED TO
DEVELOP IN THE REGION OVERNIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT. PLEASE REFER
TO THE ADVISORY PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SLICK CONDITIONS COULD REMAIN THROUGH THE MORNING ON SUNDAY AS
TEMPERATURES FALL SLOWLY THROUGH THE 20S INTO THE TEENS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS ROAD CONDITIONS AND
PRECIPITATION AMOUNTS SUNDAY MORNING.

INZ076>079-083-084-089-KYZ023-026-190315-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HANCOCK-OHIO-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...LEWISPORT...HAWESVILLE...HARTFORD
1010 PM EST SAT DEC 17 2016 /910 PM CST SAT DEC 17 2016/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST /11 AM CST/
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
PORTIONS OF CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

RAIN WILL GRADUALLY TRANSITION TO A WINTRY MIX OF FREEZING RAIN
AND SLEET LATER THIS EVENING AND INTO THE OVERNIGHT HOURS.
SOME LIGHT ICE ACCUMULATIONS ARE EXPECTED AND HAZARDOUS TRAVEL IS
EXPECTED TO DEVELOP IN THE REGION OVERNIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT. PLEASE REFER
TO THE ADVISORY PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SLICK CONDITIONS COULD REMAIN THROUGH THE MORNING ON SUNDAY AS
TEMPERATURES FALL SLOWLY THROUGH THE 20S INTO THE TEENS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS ROAD CONDITIONS AND
PRECIPITATION AMOUNTS SUNDAY MORNING.

MJ

In the hours before

Special weather statement, Dec 17, 9:17 PM EST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Louisville KY
817 PM CST SAT DEC 17 2016

KYZ061-070>073-180245-
Butler-Warren-Simpson-Logan-Allen-
817 PM CST SAT DEC 17 2016

...A STRONG THUNDERSTORM WILL AFFECT WARREN...CENTRAL SIMPSON...
LOGAN...SOUTHEASTERN BUTLER AND NORTHWESTERN ALLEN COUNTIES...

At 816 PM CST, a strong thunderstorm was located over Elkton, moving
east at 60 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bowling Green, Russellville, Plum Springs, Crestmoor, Mount Victor,
Delafield, Memphis Junction, Anderson, Auburn and Lewisburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3696 8705 3716 8640 3708 8628 3709 8624
      3704 8612 3697 8615 3679 8634 3665 8706
TIME...MOT...LOC 0216Z 252DEG 56KT 3683 8716

jdg
Special weather statement, Dec 17, 9:54 PM EST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
854 PM CST SAT DEC 17 2016

KYZ070>072-180330-
Warren-Simpson-Logan-
854 PM CST SAT DEC 17 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN...SIMPSON AND
SOUTHERN LOGAN COUNTIES...

At 853 PM CST, a strong thunderstorm was located 11 miles north of
Cross Plains, moving northeast at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bowling Green, Plum Springs, Memphis Junction, Crestmoor, Mount
Victor, Delafield, Auburn, Adairville, Woodburn and Blue Level.

LAT...LON 3669 8704 3710 8645 3692 8623 3665 8663
      3664 8700
TIME...MOT...LOC 0253Z 248DEG 76KT 3670 8673

jdg
Special weather statement, Dec 17, 11:42 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
1142 PM EST SAT DEC 17 2016

KYZ048-049-055>057-064>067-073>078-081-082-180500-
Adair-Boyle-Cumberland-Casey-Green-Clark-Barren-Garrard-Allen-
Metcalf-Monroe-Russell-Clinton-Lincoln-Madison-Jessamine-Taylor-
1142 PM EST SAT DEC 17 2016

...STRONG WINDS WILL AFFECT GARRARD...RUSSELL...SOUTHEASTERN
BOYLE...LINCOLN...CLARK...MONROE...SOUTHEASTERN BARREN...METCALFE...
ADAIR...SOUTHEASTERN ALLEN...CUMBERLAND...SOUTHEASTERN TAYLOR...
CASEY...MADISON...SOUTHEASTERN GREEN AND CLINTON COUNTIES...

At 1134 PM EST/1034 PM CST/, radar indicated a line of showers and
thunderstorms were located along a line extending from Grange City
to near Stanford to 12 miles northwest of Tompkinsville. The line
was moving east at 20 mph.  Wind gusts to around 45 mph were
occuring ahead of the line and are expected to continue until
after it passes.

A tree fell on a home in Berea around 1130 pm due to these strong
straight-line winds.  The winds will shift from the southwest to the
northwest and decrease as the line of storms pass.

Locations impacted include...
Richmond, Liberty, Winchester, Columbia, Stanford, Lancaster,
Tompkinsville, Albany, Jamestown and Edmonton.

LAT...LON 3665 8625 3755 8483 3811 8408 3793 8397
      3783 8400 3782 8412 3781 8408 3765 8413
      3757 8409 3754 8435 3748 8445 3733 8450
      3735 8456 3712 8490 3705 8491 3700 8484
      3686 8506 3663 8500 3662 8498 3663 8519
TIME...MOT...LOC 0434Z 248DEG 52KT 3824 8366 3758 8472 3680 8588

JBS
Local storm report, Dec 17, 11:45 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1145 PM EST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     NON-TSTM WND DMG BEREA                   37.58N 84.29W
12/17/2016                   MADISON            KY   AMATEUR RADIO

            TREE REPORTED DOWN.

&&

SZAPPANOS
Special weather statement, Dec 18, 12:18 AM EST, 57 minutes before
Special Weather Statement
National Weather Service Louisville KY
1218 AM EST SUN DEC 18 2016

KYZ049-056-057-066-067-073>078-081-082-180615-
Metcalf-Adair-Cumberland-Russell-Monroe-Casey-Clinton-Lincoln-Clark-
Barren-Madison-Allen-Garrard-
1218 AM EST SUN DEC 18 2016

...A LINE OF THUNDERSTORMS PRODUCING STRONG WINDS WILL AFFECT
SOUTHEASTERN GARRARD... RUSSELL...CENTRAL LINCOLN...SOUTHEASTERN
CLARK...MONROE... SOUTHEASTERN BARREN...SOUTHERN
METCALFE...ADAIR...SOUTHEASTERN ALLEN...CUMBERLAND...SOUTHERN
MADISON...SOUTHERN CASEY AND CLINTON COUNTIES...

At 1217 AM EST/1117 PM CST/, radar indicated strong thunderstorms
were located along a line extending from near Greenbo Lake to Vaughns
Mill to near Jamestown. Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Richmond, Liberty, Columbia, Tompkinsville, Albany, Jamestown,
Burkesville, Harris Ferry, Berea and Leslie.

LAT...LON 3664 8617 3742 8477 3794 8397 3786 8401
      3787 8403 3784 8400 3782 8412 3781 8408
      3765 8413 3757 8410 3754 8435 3748 8445
      3733 8450 3735 8456 3712 8490 3705 8491
      3700 8484 3686 8506 3663 8500 3662 8499
TIME...MOT...LOC 0517Z 248DEG 52KT 3847 8287 3781 8394 3704 8511

JBS
Local storm report, Dec 18, 1:08 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
108 AM EST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     COLUMBIA                37.10N 85.31W
12/18/2016                   ADAIR              KY   LAW ENFORCEMENT

            ROOF BLOWN OFF BUILDING ON DOWNTOWN SQUARE
            IN COLUMBIA, WITH POWER LINES DOWN IN THE
            AREA. ADAIR CO KY MESONET SITE SHOWED PEAK
            GUST OF 42 MPH AT THAT TIME. .

&&

JBS

The radar

The Jackson,KY radar (KJKL), 116 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Fayette

When
December 18, 1:15 AM EST
Where
Fayette County, 1.38 mi S of Loradale
Property damage
$2.5 million
Reported by
Newspaper
Coordinates
38.180, -84.400

A lightning strike caused a fire of a horse barn at the Mercury Equine Center. Twenty-three racing horses perished and the barn was a total loss.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662872.